Question: I am a 44 year old Afro Caribbean female. my hair has fallen out at the front, sides and back. I have a lot of hair in the middle. Initially this was because of the Blood pressure meds that I take, however I have had my medication changed since last year and there is still no improvement. can you tell me what could be the cause of this?
Answer: Your blood pressure medication may have had a temporary effect on your hair growth, however if the front has continued to thin, then it must due to another reason. The majority of Afro Caribbean women experiencing hair loss have a condition called Traction Alopecia. This hair loss is caused by prolonged pressure being applied to the hair as a result of braiding, weaves, hair extensions or tight hairstyles The good news is that you can treat the hair loss and stimulate hair growth as long as the follicles have not completely ceased to produce hair: this is usually indicated by the smooth texture of the scalp. This type of hair loss can be treated very effectively with a high strength minoxidil cream + azelaic acid, which stimulates new hair growth. Azelaic acid also appears to block DHT, the hormone that causes miniaturisation of the scalp follicles, giving your hair the best chance of recovering when used as part of a comprehensive hair loss treatment plan.
Do you have a question that you would like our senior hair loss specialist Leonora Doclis to answer? You can submit it here via our HairLossANSWERS form and we’ll get back to you.